Image: Is your antidepressant making you fat?

(Natural News) According to statistics from the National Health and Nutrition Examination Survey (NHANES), conducted between 2013 and 2014, more than two in three American adults are considered to be either overweight or obese. Being overweight means carrying more weight than would be average for someone of a certain height and age, while obesity means having excess body fat that results in a Body Mass Index (BMI) of more than 30.

While many consider being overweight to be a cosmetic issue, the fact is that excess weight kills. Being either obese or overweight dramatically increases the risk of developing serious health problems, including heart disease, stroke, diabetes, high blood pressure, fatty liver disease and some forms of cancer – all of which can be fatal.

Of course, a healthy eating plan and regular exercise are enough for most people to maintain a healthy weight or lose a few pounds if they find their clothes are feeling a little snug. However, many of the millions of people on antidepressant medications like Prozac and Effexor have found maintaining their weight to be an uphill battle. Now, a study published in the British Medical Journal has confirmed what these patients have been saying for years: Increased antidepressant use has been a major contributor to the country’s obesity epidemic. (Related: Taking antidepressants can cause weight gain.)

The “devastating effect” of antidepressants

As reported by CBS News, the number of Americans on antidepressant medications increased by a staggering 65 percent between 1999 and 2014. Statistics from the Centers for Disease Control and Prevention (CDC) indicate that one in eight people over the age of 12 regularly take these medications.

ebookDiscover how to prevent and reverse heart disease (and other cardio related events) with this free ebook: Written by popular Natural News writer Vicki Batt, this book includes everything you need to know about preventing heart disease, reversing hypertension, and nurturing your cardiac health without medication. Learn More.

Even more concerning is the fact that long-term antidepressant use is very common, with a quarter of all patients taking them for a decade or longer. (Related: Psychiatric drugs cause rapid weight gain in kids.)

Many of these patients – even those who never had a weight problem before – report struggling with their weight after starting to take antidepressant medications. With this in mind, three researchers set out to determine if there was any validity to their claims.

Psychology Today reported:

Last spring the British Medical Journal published a report by Rafael Gafoor, Helen Booth and Martin Gulliford, documenting the significant weight gain in Britain experienced by patients on a variety of antidepressants, compared to the general population. Using electronic medical records, they tracked weight status of the 53,000 British patients who had been prescribed antidepressants over ten years, and compared their weight to a similarly large group of untreated individuals. Both groups gained weight, but a significantly larger number of those in the antidepressant-treated group increased their weight. Moreover, weight gain did not stop after the first year of treatment, but according to their findings continued, on average, for six more years. The drug that caused the most weight gain was mirtazapine (Remeron).

Even patients who were at a completely normal weight before commencing treatment reported significant weight gains after they started taking antidepressants. The authors concluded that this side effect of antidepressants has been largely overlooked and is likely a major contributing factor to the obesity epidemic in the United Kingdom. Furthermore, they believe that their results can be applied to the United States as well.

Sadly, studies have found that patients on antidepressants cannot simply embark on a normal weight loss program and hope to be successful. Will power alone is not enough, either, since the brain chemistry affected by antidepressants also regulates appetite and increases the desire for carbohydrates, known to cause weight gain.

Weight gain is by no means the only side effect associated with antidepressants, and there are many reasons to look for other gentle, side effect-free treatment options for depression, including cognitive behavioral therapy.

Learn more at Psychiatry.news.

Sources include:

PsychologyToday.com

BMJ.com

NIDDK.NIH.gov

NIDDK.NIH.gov

CBSNews.com


Receive Our Free Email Newsletter

Get independent news alerts on natural cures, food lab tests, cannabis medicine, science, robotics, drones, privacy and more.


Disqus